Maine, 2013Flood in Maine, March 13, 2013
March 13, 2013 · NWS GYX · 1 event in 1 county or zone
5 inches of rain caused the Carrabassett River to rise. The rising water caused an ice jam which resulted in a several hours of minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of snowmelt (due to warm weather) and 1 to 1.5 inches of rain caused the Carrabassett River to rise. The rising water caused an ice jam which resulted in a several hours of minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 13, 10:25 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 13, 10:25 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1125 AM EDT WED MAR 13 2013
.SYNOPSIS...
A COLD FRONT MOVES OFFSHORE TODAY WITH A FEW LINGERING SHOWERS IN
THE MOUNTAINS. ANOTHER WEAK AREA OF LOW PRESSURE MAY BRING A FEW
SHOWERS TO THE REGION TOMORROW. A COLD FRONT WILL MOVE THROUGH THE
REGION ON SATURDAY. LOW PRESSURE WILL BRING RAIN OR SNOW TO
NORTHERN NEW ENGLAND BY THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
15Z UPDATE...ISSUING NEW COASTAL MARINE FORECAST TO DROP SCA'S FOR
THE BAYS. CONTINUING SCA'S FOR OUTER WATERS FOR HIGH SEAS. NO
OTHER CHANGES PLANNED ATTM.
PREVIOUS DISCUSSION...
COLD FRONTAL BOUNDARY MOVING THROUGH EASTERN MAINE AT THE MOMENT
WITH AN AREA OF HEAVY RAIN ALONG IT WITH SOME CONVECTIVE ELEMENTS
HELPING TO INCREASE RAINFALL TOTALS. MOST OF NEW HAMPSHIRE AND
MAINE RECEIVED BETWEEN A HALF AND ONE INCH WITH THE HIGHER TERRAIN
GETTING CLOSER TO 2 INCHES. AREAS WHICH HAVE CLEARED OUT BEHIND
THE RAIN HAVE QUICKLY DEVELOPED FOG. FORECAST SOUNDINGS INDICATE
STRATUS AROUND 2500-3500 FT MAY BE HARD TO GET RID OF TODAY WITH
AN INVERSION AROUND 850MB...BUT EXPECT CLEARING IN DOWNSLOPE
AREAS. TEMPERATURES SHOULD BE ON THE WARM SIDE WITH THE HELP OF
DOWNSLOPING WEST WINDS HELPING TO BOOST READINGS INTO THE 40S AND
LOWER 50S. A FEW SNOW SHOWERS ARE POSSIBLE IN FAR NORTHERN NEW
HAMPSHIRE AND OXFORD...FRANKLIN... AND SOMERSET COUNTIES THROUGH
THE EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
ONLY WEAK COLD ADVECTION IS ASSOCIATED WITH THIS FRONTAL PASSAGE.
OVERNIGHT LOWS WILL BE IN THE LOWER 20S NORTH TO MID TO UPPER 20S
SOUTH. AN INCREASE IN CLOUDS WITH SCATTERED SHOWERS ARE POSSIBLE
THURSDAY AS THE UPPER TROUGH ROTATES INTO NORTHERN NEW ENGLAND
WITH SHORT WAVE ENERGY ROTATING AROUND THE BASE. THURSDAY WILL BE
A LITTLE COOLER WITH LOWER 30S NORTH TO UPPER 30S SOUTH.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
GENERAL PATTERN THROUGH THE PERIOD WILL CONSIST OF NORTHWEST FLOW
OR ZONAL FLOW ALOFT WITH A FEW MINOR WAVES PASSING THROUGH THE
FLOW THROUGH EARLY NEXT WEEK.
HIGH PRESSURE BUILDS IN FROM THE WEST THROUGH FRIDAY... BRINGING
ANY LINGERING SHOWERS TO AN END. A COLD FRONT WILL PUSH THROUGH
NEW ENGLAND EARLY SATURDAY... WITH COLDER AIR MOVING IN BEHIND IT.
GFS IS MORE BULLISH ON THE COLD AIR WHILE THE ECMWF DOES NOT SEEM
TO SHOW AS MUCH COLD AIR AVAILABLE AND MODERATES IT MORE AS IT
COMES INTO THE AREA. LOOKS LIKE HIGHS ON SUNDAY WILL BE ABOUT 10
DEGREES BELOW NORMAL WITH HIGHS IN THE 20S AND LOW 30S. LOW
TEMPERATURES DROP INTO THE SINGLE DIGITS AND TEENS WITH ANY GOOD
CLEARING. COLD HIGH PRESSURE SHIFTS EAST ON MONDAY. LOW PRESSURE
WILL TRACK NORTHEAST THROUGH THE GREAT LAKES EARLY NEXT WEEK...
WITH COASTAL LOW PRESSURE DEVELOPING NEAR THE SOUTHERN NEW ENGLAND
COAST AROUND TUESDAY. MODELS COMING INTO BETTER AGREEMENT ON
COASTAL LOW FORMING SOUTH OF THE AREA... WITH PRECIPITATION MORE
LIKELY TO FALL AS SNOW THAN RAIN. THOUGH THERE COULD BE SOME
MIXING NEAR THE COAST. WITH A SOLID FEED OF MOISTURE UP THE EAST
COAST THERE COULD BE A SUBSTANTIAL AMOUNT OF QPF WITH THIS SYSTEM.
IT IS POSSIBLE THAT ALL OR PART OF THE FORECAST AREA COULD SEE
MODERATE TO HEAVY SNOWFALL ACCUMULATIONS IF THE COASTAL LOW DOES
DEVELOP AND TRACK SOUTH OF THE AREA AS CURRENTLY PROJECTED.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM...PATCHY DENSE FOG IS POSSIBLE THIS MORNING AS SHOWERS
DIMINISH...IMPROVING TO MVFR BY MID MORNING. STRATUS DECK AROUND
FL025-035 WILL BE HARD TO EXTRACT UNDER INVERSION FROM THE
FOOTHILLS NORTH AND WEST. THE COASTAL PLAIN SHOULD CLEAR OUT THIS
AFTERNOON.
LONG TERM...GENERALLY VFR CONDITIONS EXPECTED THROUGH THE
WEEKEND... THOUGH OCCASIONAL SNOW SHOWERS WILL BE POSSIBLE IN THE
MOUNTAINS.
&&
.MARINE...
SHORT TERM...SMALL CRAFT ADVISORY CONTINUES THROUGH THIS MORNING
FOR PENOBSCOT BAY AND EVERYWHERE ELSE THROUGH TOMORROW MORNING.
LONG TERM...WINDS AND SEAS GENERALLY REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS THROUGH THE WEEKEND. THOUGH THE BEST CHANCE OF
SEEING 25 KT WINDS WILL BE BEHIND A COLD FRONT ON SATURDAY.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM EDT
THURSDAY FOR ANZ150-152-154.
&&Hazardous weather outlook, Mar 13, 2:56 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
356 AM EDT WED MAR 13 2013
MEZ007>009-012>014-018>028-NHZ001>010-013-014-140800-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
356 AM EDT WED MAR 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS THE POTENTIAL FOR SIGNIFICANT SNOWFALL ACCUMULATIONS
ACROSS AT LEAST PORTIONS OF NORTHERN NEW ENGLAND ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-140800-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
356 AM EDT WED MAR 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Somerset
- When
- March 13, 12:50 PM EST to 5:22 PM EST
- Where
- Somerset County, North Anson to 0.29 mi W of North Anson
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 44.850, -69.880
Snowmelt and heavy rain caused an ice jam on the Carrabassett River at North Anson (flood stage 15.0 ft), which crested at 15.41 ft and resulted in several hours of minor flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443088.